To the Editor:
Acne fulminans (AF), the most severe form of acne, is a rare condition with an incidence of less than 1% of total acne cases.1 Adolescent boys are the most susceptible group of patients.2 Painful inflammatory pustules that transform into deep ulcerations covered by abundant hemorrhagic crust are typical of AF. Commonly affected areas include the face, back, neck, and chest. Additionally, fever and polyarthralgia may be present, and there often is myopathy due to rapid weight loss.3,4 Less often, erythema nodosum and splenomegaly may be observed.5 Laboratory testing also may reveal markers of systemic inflammation such as leukocytosis with neutrophilia, elevated C-reactive protein levels, increased erythrocyte sedimentation rate, and thrombocytosis. Anemia and elevated hepatic enzyme levels also may be present in AF.2 It is suspected that AF may be induced by low doses of isotretinoin therapy with concomitant inherited susceptibility.6
We report the case of a 21-year-old man who was referred to the Department of Dermatology by his primary care physician for evaluation of severe hemorrhagic lesions on the trunk following use of oral isotretinoin (Figure 1). Prior to development of the lesions, the patient had started weekly intramuscular injections of testosterone 500 mg, which he purchased online without consulting a physician, to address muscle mass reduction associated with sudden weight loss from intense physical training. After 8 months of testosterone supplementation along with continued physical training, the patient presented to his primary care physician for treatment of acne vulgaris on the back and trunk of 2 months’ duration. Oral isotretinoin 20 mg once daily was initiated; however, the patient reported that the acne lesions showed progression after 1 month of treatment. Isotretinoin was increased to a more weight-appropriate dosage of 60 mg once daily 2 weeks before admission to our dermatology clinic.
At the current presentation, dermatologic examination revealed numerous inflamed ulcerations covered by a hemorrhagic crust on the back and trunk. The patient also reported knee, elbow, and inguinal pain, especially at night. No fever or loss of appetite was reported. The patient was otherwise healthy and had no remarkable family history of acne or other dermatologic diseases.
Laboratory testing showed leukocytosis (11,000/µL [reference range, 4500–11,000/µL]), an elevated C-reactive protein level (66 mg/L [reference range, 0.08–3.1 mg/L]), and an elevated erythrocyte sedimentation rate (46 mm/h [reference range, 0–20 mm/h]). There were laboratory and clinical signs of a secondary bacterial infection in the affected areas, and a culture of secretions collected from lesions on the back grew Staphylococcus aureus with sensitivity to erythromycin, clindamycin, doxycycline, and trimethoprim-sulfamethoxazole and resistance to penicillin. A diagnosis of AF was made based on the clinical presentation and systemic symptoms, and anabolic-androgenic steroids and low-dose isotretinoin were identified as etiologic factors.
Treatment initially included cessation of isotretinoin and administration of prednisone, omeprazole, clindamycin, and doxycycline. Prednisone was given at a dosage of 40 mg once daily for 1 week, then decreased by 5 mg every 7 days. Omeprazole was given concurrently as prophylaxis for the gastrointestinal tract side effects of long-term prednisone use. Clindamycin was given at a dosage of 300 mg 3 times daily. Doxycycline was given for 6 weeks at a dosage of 100 mg twice daily. Topical octenidine dihydrochloride also was given.